Wisconsin, 2005

Damaging Wind in Wisconsin, May 9, 2005

May 9, 2005 · NWS GRB · 1 event in 1 county or zone

Moist and unstable air interacted with a surface boundary to produce thunderstorms. A wind gust from one of the storms bent a flag pole in Appleton.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Moist and unstable air interacted with a surface boundary to produce thunderstorms. A wind gust from one of the storms bent a flag pole in Appleton.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at May 9, 1:45 PM CST, 52 minutes earlier.

Area forecast discussion, May 9, 1:45 PM CST, 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
245 PM CDT MON MAY 9 2005

.SHORT TERM...TONIGHT. CURRENT SEVERE WEATHER THREAT IS THE MOST
IMPORTANT TASK. TEMPERATURES IN THE 70S...DEWPOINTS NEAR 60...DECENT
UPPER SUPPORT AND A FEW BOUNDARIES WILL COMBINE TO PRODUCE SCATTERED
STRONG TO SEVERE THUNDERSTORMS DURING THE LATE AFTERNOON AND EVENING.
WITH LOW WET BULB ZERO HEIGHTS AND MODERATE MID LEVEL WINDS...EXPECT
THAT HAIL AND GUSTY WINDS ARE MAIN THREAT. PRESENCE OF WARM FRONT AND
LAKE BREEZE BOUNDARIES LEAVE POSSIBILITIES OPEN TO TORNADOES...THOUGH.
LOW TEMPERATURES WILL NOT DROP MUCH AS DEWPOINTS SHOULD STAY ABOVE 50F.
RAINFALL AMOUNTS SHOULD BE LIGHT TO MODERATE.

.LONG TERM...TUESDAY THROUGH NEXT MONDAY...

ACTIVE PATTERN CONTINUES INTO EXTENDED.  SFC LOW CURRENTLY OVER WEST
CENTRAL MN AND ASSOCIATED UPPER SYSTEM WILL MOVE THROUGH THE STATE ON
TUE. MODELS STILL SHOWING DIFFERENCES ON HOW FAR SOUTH FRONT WILL BE
SHOVED. GFS IS MUCH FURTHER SOUTH THAN YESTERDAY AT THIS TIME...THOUGH
STILL FURTHER NORTH THAN NAM.  UPPER SYSTEM NOW MOVING INTO CA...TO MOVE
INTO THE INTERMOUNTAIN WEST BY TUE NIGHT.  DISTURBANCES EJECTING OUT IN
THE SW FLOW AND UPPER TROF DROPPING SOUTH OUR OF CENTRAL CANADA TO KEEP
PCPN CHANCE GOING ALONG AND NORTH OF FRONT. HAVE REMOVED TSTMS FROM
NORTHERN ZONES AS AREA WELL NORTH OF FRONT AND ATMOS APPEARS TOO STABLE.
INCREASING CONFLUENT FLOW OVER THE NORTH WED NIGHT/THU WITH SURFACE
RIDGE BUILDING SOUTH INTO FAR NORTHERN/NORTHEAST WI.  HAVE PULLED BACK
ON QPF/POPS IN THAT AREA.

TEMPS BIG CONCERN MID WEEK AS FORECAST AREA NORTH OF FRONT WITH BRISK
NORTHEAST FLOW OFF LAKE.  HAVE LOWERED TEMPS 5 TO 10 DEGREES BOTH DAYS
AS 850 TEMPS EXPECTED TO DROP TO AROUND 2.

WESTERN TROF/LOW TO MAKE ITS WAY EAST LATER THU WITH FRONT LIFTING BACK
NORTH THU NIGHT/FRI.  COLD FRONT TO MOVE THROUGH CWA BY SAT MORNING WITH
COOL CANADIAN HIGH BUILDING IN FOR THE BEGINNING OF NEXT WEEK WITH
TEMPERATURES EXPECTED TO RUN BELOW NORMS.

&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

RDM/TE
WEATHER.GOV/GREENBAY
Hazardous weather outlook, May 9, 11:00 AM CST, 3 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
1200 PM CDT MON MAY 9 2005

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-101200-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-SOUTHERN MARINETTE-
LINCOLN-LANGLADE-MENOMINEE-NORTHERN OCONTO-SOUTHERN OCONTO-DOOR-
MARATHON-SHAWANO-WOOD-PORTAGE-WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-
WINNEBAGO-CALUMET-MANITOWOC-
1200 PM CDT MON MAY 9 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH-CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND
THIS EVENING. SOME OF THE STRONGER STORMS MAY PRODUCE DAMAGING
WINDS AND LARGE HAIL. ISOLATED TORNADOES ARE ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THERE IS A CHANCE OF THUNDERSTORMS EACH DAY FROM WEDNESDAY THROUGH
FRIDAY. WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED DURING THIS
TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND THIS EVENING.

RDM
WEATHER.GOV/GREENBAY

In the hours before

Special weather statement, May 9, 11:50 AM CST, 2 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
1250 PM CDT MON MAY 9 2005

WIZ018>021-030-031-035>039-045-048>050-074-092000-
LINCOLN-LANGLADE-MENOMINEE-NORTHERN OCONTO-SOUTHERN OCONTO-MARATHON-
SHAWANO-WOOD-PORTAGE-WAUPACA-OUTAGAMIE-BROWN-WAUSHARA-WINNEBAGO-CALUMET-
MANITOWOC-
INCLUDING TOMAHAWK...ANTIGO...WAUSAU...WISCONSIN RAPIDS...STEVENS
POINT...APPLETON...GREEN BAY...WAUTOMA...OSHKOSH...CHILTON AND TWO
RIVERS
1250 PM CDT MON MAY 9 2005

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 8 PM...

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
UNTIL 8 PM FOR THE FOLLOWING COUNTIES...

LINCOLN...
LANGLADE...
OCONTO...
MARATHON...
SHAWANO...
MENOMINEE...
WOOD...
PORTAGE...
WAUSHARA...
WAUPACA...
OUTAGAMIE...
WINNEBAGO...
BROWN...
CALUMET...
MANITOWOC...

THUNDERSTORMS ARE FORECAST TO DEVELOP THIS AFTERNOON ACROSS CENTRAL AND
EAST-CENTRAL WISCONSIN.  SOME STORMS MAY CONTAIN WIND GUSTS OVER 50 MPH
AND HAIL THREE-QUARTER INCH IN DIAMETER OR LARGER.

JKL
WEATHER.GOV/GREENBAY
Local storm report, May 9, 1:37 PM CST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
237 PM CDT MON MAY 09 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 PM     HAIL             READFIELD               44.26N 88.76W
05/09/2005  0.25 INCH        WAUPACA            WI   POST OFFICE

&&
Special weather statement, May 9, 1:50 PM CST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
250 PM CDT MON MAY 9 2005

WIZ018>021-030-031-035>039-045-048>050-074-092100-
LINCOLN-LANGLADE-MENOMINEE-NORTHERN OCONTO-SOUTHERN OCONTO-MARATHON-
SHAWANO-WOOD-PORTAGE-WAUPACA-OUTAGAMIE-BROWN-WAUSHARA-WINNEBAGO-CALUMET-
MANITOWOC-
INCLUDING TOMAHAWK...ANTIGO...WAUSAU...WISCONSIN RAPIDS...STEVENS
POINT...APPLETON...GREEN BAY...WAUTOMA...OSHKOSH...CHILTON AND TWO
RIVERS
250 PM CDT MON MAY 9 2005

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 8 PM...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 8 PM FOR THE
FOLLOWING COUNTIES...

LINCOLN...
LANGLADE...
OCONTO...
MARATHON...
SHAWANO...
MENOMINEE...
WOOD...
PORTAGE...
WAUSHARA...
WAUPACA...
OUTAGAMIE...
WINNEBAGO...
BROWN...
CALUMET...
MANITOWOC...

THUNDERSTORMS WILL CONTINUE TO DEVELOP THIS AFTERNOON ACROSS CENTRAL AND
EAST-CENTRAL WISCONSIN.  SOME STORMS MAY CONTAIN WIND GUSTS OVER 50 MPH
AND HAIL THREE-QUARTER INCH IN DIAMETER OR LARGER.

JKL
WEATHER.GOV/GREENBAY
Local storm report, May 9, 2:12 PM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
312 PM CDT MON MAY 09 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     TSTM WND GST     OSHKOSH                 44.01N 88.55W
05/09/2005  40 MPH           WINNEBAGO          WI   PUBLIC

            MEASURED AT OSHKOSH TOWER AT OSH.

&&
Local storm report, May 9, 2:14 PM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
314 PM CDT MON MAY 09 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0313 PM     TSTM WND GST     OSHKOSH                 44.01N 88.55W
05/09/2005  49 MPH           WINNEBAGO          WI   ASOS

            OSH ASOS.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Outagamie

When
May 9, 2:37 PM CST
Where
Outagamie County, Appleton
Measured
52 kt (60 mph) estimated gust
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
44.267, -88.400

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2005Every state in 2005This day in weather historyWarnings in Wisconsin, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5454680.